Opinion: With an overdose epidemic in the United States and celebrities falling victim to them, opioids are rarely out of the news. They have been again this year, with the Royal College of General Practitioners raising concerns about the number of patients dependent on the commonly prescribed painkiller Tramadol.
Painkillers such as Tramadol are often a saving grace, when recovering from an operation for example, but people should be cautious about how much they take, and for how long, and avoid Tramadol addiction.
Tramadol is one of the pain-relieving group of drugs known as opioids, which can be made from the poppy plant or in the lab. Opioids interact with opioid receptors in the brain, releasing signals that muffle perception of pain and boost feelings of pleasure (sometimes described as a warm glow).
Tramadol was expected to be less addictive than morphine and other opioids, which is possibly why it has been prescribed in larger amounts and for longer than it should have been. It is increasingly apparent that addiction to Tramadol is more common than thought, and consequently it will be scheduled as a controlled drug in October. This won’t change peoples’ prescriptions, but it will alert and remind prescribers about the risk of Tramadol dependence.
What’s wrong with being dependent on (or addicted to) a medically prescribed painkiller? When you become dependent on it as a painkiller, you suffer withdrawal when you stop taking it, which can be enough to put people off stopping the drug.
The typical withdrawal symptoms are similar to that of a gastrointestinal flu: your body temperature gets out of whack, you can get goose flesh (hence ‘cold turkey’), you’ll feel nauseous and may vomit or have diarrhoea, feel aches and pains, your nose might run and so on. Basically, you feel pretty unwell.
This could last from days to weeks, depending on the dose and the person taking it. Alongside these physical symptoms people often feel anxious or low in mood, or have a craving for the opioid, which can remain for some time after the other withdrawal effects have gone.
Unsurprisingly, people who have become dependent on Tramadol (or any opioid) will want to keep taking it, not necessarily to alleviate the pain for which they’ve been prescribed the drug, but to avoid the withdrawal symptoms.
Prescribers and pharmacists should remind people that even if they are prescribed by a doctor, like sleeping pills they are not usually something you want to become dependent on
This is not driven by the desire to get high or for a ‘feel good’ factor, but to avoid the negative symptoms of withdrawal. This happens because of biological changes, mostly in the brain, in response to the drug; the brain adapts to the drug, and when you stop taking it, it tries to compensate for the drug not being there.
The brain will return to normal after the drug is stopped, but this takes time. A slow tapering off will reduce the severity of withdrawal symptoms and give the brain time to adjust to life without Tramadol.
People taking Tramadol need to be aware of this, and that this ‘biological’ dependence can sometimes develop into addiction to opioids.
The Diagnostic and Statistical Manual of Mental Disorders lays out the criteria for opioid use disorders, which includes “a persistent desire or unsuccessful efforts to cut down or control opioid use”, but also ‘tolerance’, which is defined as a need for markedly increased amounts of opioids to achieve the desired effect or markedly diminished effect with continued use of the same amount.
Continuing to use the medication despite knowing it is causing physical, psychological, or interpersonal problems, and missing out on important work or social activities, are also signs of an opioid use disorder.
Anyone can develop opioid dependence, but some people are more at risk than others. Those who should be most careful include people with a background of mental health problems, people who are vulnerable to stress, or have a history of other addictions or family members with a history of addiction. Such people should be cautious, and cautioned, about taking these medications, and if they choose to take them, only take them for a short time.
Physiological dependence on substances is not uncommon. Many get a headache if they don’t have a coffee in the morning, for instance. But opioid withdrawal involves more than that. A lot of people have said they realise that if they can’t get their medication for any reason (eg after a natural disaster) they will be very unwell. They feel they have less control over their lives, and they may avoid situations where they’re not sure they’ll be able to get to their medication, or neglect other aspects of their lives to focus on making sure they can.
Also, though opioids are great for the relief of acute pain, they’re not so effective at relieving chronic pain, and can even make it worse in the long run. In the long term opioids can make you hypersensitive to pain and more tolerant to them, so you’ll sometimes need increasingly stronger doses. Once you’re on a high dose of an opioid, it can be very difficult to reduce the dosage and wean yourself off it. It’s now accepted wisdom that people with chronic pain should not be prescribed opioids long term.
On top of this, if your use of opioid is increasing and you’re taking more than what’s been prescribed, you could be at risk of accidentally overdosing. The deaths of Prince and Tom Petty were both reported to be because of an accidental overdose of opioids that had been prescribed for pain.
Fortunately, we haven’t seen the large increase in opioid prescribing in New Zealand that sparked off the US opioid overdose crisis, but it’s important to be aware of the role prescribed opioids played and avoid the same situation happening here.
Because opioids are a prescribed drug, many may not be aware of the problems that can arise with long term use. Prescribers and pharmacists should remind people that even if they are prescribed by a doctor, like sleeping pills they are not usually something you want to become dependent on.
If you’ve tried to cut down and haven’t managed to, or if you’re taking Tramadol or any opioid not to treat the pain but to avoid feelings of anxiety or a low mood, or you’re taking larger amounts than what’s been prescribed, then this may be a signal that you need to talk to your GP or pharmacist.